Medication

I too take Urso and recently asked my doctor if I was a suitable candidate for a daily low dose aspirin (as my mother died of a stroke and my father from a heart attack). She said 'yes' as long as taken with/after food. I also take a daily 3,6 & 9 omega oil capsule to try and alleviate joint pain plus prescribed calcium tablets and regularly need a laxative because of continual constipation. Is this a harmful cocktail would you say? My bedside cabinet is beginning to look like a hypochondriac's dream!

11 Replies

oldestnewest
  • Laxatives longtime are not a good thing to do. Try adding substantial quantities of fiber (psyllium, flax seeds, oats) in your breakfast, then throughout the day (fiber bread or whatever you have there) + 2 liters of water /tea a day(without counting coffee or soups) + natural yogurt (together with the prebiotics in the fiber, the probiotics in the yogurt are great food for your gut health and bowel movement. (+ prebiotics and probiotics stimulate your microbiota in the gut, which at its turn can help for a better assimilation of calcium, which you do need.)

    In the morning, first thing, dirnk a large glass of not-cold water with a bit of honey, then try a sip of coffee (not too much on an empty stomach, then your breakfast with fibers (do not skip that).

    In Romania a highly popular and effective treatment for constipation (and hangover as well :)) because of the high vitamin B-complex content) is the fluid from the sauerkraut (sour cabbage), don't know if you have it or can get it there. Eastern European food shops certainly should have that.

    Also, try to educate your body to have bowel movements in the morning, if possible. One bowel movement a day, that is what is good (some say even 2 a day), anything less means not efficient intestinal activity.

    Take care, though, when you take the rich fiber foods or some fiber supplement, to have around 2 hours before and after that, of distance between the fiber supplement and any medication you take. Fibers are like a brush for your gut, and sometimes it might take out medication faster. That aside, fibers and probiotics (+ Omega 3, a very wise choice; your input of Omega 3 must me at least double from the Omega 6 you take in) are good companions for you.

  • I work in the field of nutrition and gut health, that's why I write this :).

  • Cristina, thank you so much for such a prompt and informative answer. I just checked the (combined) Omega capsules and the ratio is not quite double 3 to 6 but not too far off either.

    I am careful what I eat and try to avoid white bread, rice and pasta (I've also got high ish cholesterol levels - is that a bi-product of PCB do you know?). My doctor (who is by her own admission not PBC -literate) was going to ask the liver specialist if I should take statins for this but I said I would rather not start taking any more medication specially as they are renowned for causing muscle and joint pain and I have enough of that already thank you!

    So apart from plenty of fruit, vegetables and water, I have a handful of almonds and died apricots every morning which I read are good for combating cholesterol.

    To date, I have not experienced the itching that most PBC sufferers report and there are days when I wonder I my PBC diagnosis is correct and if maybe there are other factors that cause high LFT results.

    I've had 2 liver scans so far - the last about 2 years ago - and there was no sign of scarring or fatty deposit and a good blood flow then but in the last few months I've been aware of a dull ache in my upper right hand back area and wonder if that might be my liver complaining. I guess I'll see what my next LFT results in March are and ask the question then.

  • Well zeah, but certainlz Omega 3 should be more than Omega 6 in what you take in.

    As far as the PBCF 's information (Compendium and website), yes, high cholesterol is one of the common issues in PBC. There is some info about statins in the Compendium as well, but it might help further to contact the PBC personally.

  • Hi Wingding. I have suffered from the dreaded constipation too for such a long time and used to take laxatives regularly. I've since been prescribed lanzoprazole and together with a low fat diet, my life has completely changed. I also take a fibre supplement (Fibresure which is tasteless when dissolved in juice) and take regular hydration. I'd recommend talking to your GP about Lanzoprazole; personally I've found it revolutionary!

  • Hi kaywal i suffer badly with the dreaded constipation is the lanzoprazole in tablet form ?? i hate sweet things which my doc keeps telling me to take ,I drink gallons of water as I was told that would help .

  • Hi Suemac1. Yes it's a tiny tablet, usually only take one a day after my main meal. Can't find any side-effects which outweigh the benefits so personally I'd highly recommend!

  • thanks kaywal will defo try that

  • Hello.

    I NEVER suffered from any form of constipation (or the opposite, diarrhoea) until I was diagnosed with PBC Dec 2010 and started on urso.

    I've never suffered diarrhoea as a result since diagnose but I do have bouts of constipation which I am wholly sure is caused by the tablets.

    I overcome the initial side-effects after starting urso within a few months but have to say that in the last 2yrs constipation seems the one that I do go through. I can't say I have a bad diet as I've always had enough fibre in my diet (wholegrains, brown rice, jacket potatoes, fruit and veg) but know when I'm having a bit of a problem (my stomach tends to feel hard but not uncomfortable) and then I find I have to step up even more of a dietary intake.

    I did have a thought recently as my son-in-law being diabetic seems to be given diabetic chocs at Christmas time which was not so long ago. He says he hates them as they make him run to the loo so I wondered whether this could be a temp solution at times. I don't normally eat anything that is artificial as in the sweeteners for eg as I personally don't deem them a good thing at all. I'd rather try and plod on myself as it's not causing me any significant problem at present but never know in future.

    I know it can't be good having to resort to taking laxatives for a long period of time simply because I'm certain your body would get used to them and then become lazy?

  • Hi, i have high cholestorol too. My gastroentorologist has said he would rather keep off statins because they can affect the liver.

  • Hi June9961

    Yes I have hereditary high cholesterol and my liver professor immediately took me off my statins which I used for years. Her opinion is also that it might be the statins that caused my PBC in the first place. So I am in a catch 22 with very high cholesterol and nothing to take for it and on the other hand my PBC.

You may also like...